Dear Dr. Roach: In 2002, I had a severe case of Bell’s palsy that lasted eight months. I was unable to close my left eye for seven months.
The doctors said there was a good chance I would not get back to normal. However, I eventually did. Only a slight indication of a droopy mouth remains, which isn’t noticeable unless you are looking for it.
Now I read that some people taking the coronavirus vaccines have developed Bell’s palsy. Can you get Bell’s a second time? Would you consider the vaccine safe for me to take?
Bell’s palsy is the sudden paralysis of the facial nerve on one side, leading to facial asymmetry. The recovery is variable. Evidence now supports herpes simplex virus activation as the cause of Bell’s palsy in the majority of cases.
Bell’s palsy is not an uncommon finding, and the rate of Bell’s palsy seen among trial participants in the COVID-19 vaccine trials is approximately what would be seen in a similar number of people followed for as long as the trial participants were.
In other words, there is no clear increase in the number of Bell’s palsy among COVID-19 vaccine recipients. However, there may still be an increased risk that the vaccine may trigger Bell’s palsy, but I think it’s unlikely.
Balanced against this unknown — but likely small, if present — risk is the benefit of protection against COVID-19, which can cause many complications and death. In my opinion, the benefit of the vaccine greatly outweighs the risk of Bell’s palsy, even among those who have had it.
Dear Dr. Roach: I am a 77-year-old man in good health. I had been fainting without warning. All my tests, including heart test, showed nothing wrong. My cardiologist inserted a pacemaker in me in hope that would help. Shortly afterward I found that fainting had been caused by toxic gas in my apartment. I had no further fainting after I left my apartment. My cardiologist says it is too dangerous to remove the pacemaker. Is there anything about my situation that I should be aware of?
Fainting can have many causes. Carbon monoxide poisoning — I assume that’s the toxic gas you mention — is a quite rare cause of fainting, and the diagnosis is frequently missed. CO causes nonspecific symptoms, especially headache, nausea, feeling unwell and dizziness.
Pacemakers are occasionally put in for recurrent fainting. A pacemaker should be placed when there is evidence that the fainting is caused by a very slow heart rate or by a pause in the heartbeat. It sounds like your pacemaker may have been put in unnecessarily.
Now that it is in, however, removing it is unnecessary and probably would be more harmful than beneficial. Modern pacemakers will not send an electrical message to the heart to contract if it isn’t necessary. It’s safer to leave it in place. Infection is the most common reason to remove a pacemaker, and that is not likely to develop, with or without the pacemaker firing.
Dr. Roach regrets he can’t answer individual letters, but will incorporate them in the column when possible. Email questions to ToYourGoodHealth@med.cornell.edu